Letters to the Editor: Letters & Announcements
To the Editor:
Hallman et al. (1) should be congratulated for presenting nicely a case of carotid endarterectomy in a patient with a history of heparin-induced thrombocytopenia (HIT). Even though there is little doubt that argatroban was the alternative anticoagulant of choice, I think that the real question is whether the patient really needed an alternative anticoagulant. As the recognition of HIT continues to increase, the dilemma of future anticoagulation in similar cases will arise more often.
It makes perfect sense to avoid using a medication if the patient has a history of hypersensitivity to it, but HIT is a notable exception to this dogma. Most HIT antibodies disappear within 100 days and the index case experienced a HIT episode 3 yr before the carotid endarterectomy. In fact, heparin has been readministered in cases in which HIT antibodies were no longer detectable without any recurrence of HIT and even if HIT antibodies reappeared upon rechallenge, they did not occur sooner, or at increased titers, compared with the previous episode (2–4).
Testing for the presence of HIT antibodies would be an alternative strategy in the presented case. If these were undetectable, the use of heparin over a nonheparin anticoagulant is recommended by recently published guidelines (5). Nevertheless, its use should be restricted to the surgical procedure itself, and alternative anticoagulants should be used for preoperative or postoperative anticoagulation, if required (5).
Petros Kopterides, MD
2nd Critical Care Department
“Attikon” University Hospital
1. Hallman SE, Hebbar L, Robison J, Uber WE. The use of argatroban for carotid endarterectomy in heparin-induced thrombocytopenia. Anesth Analg 2005;100:946–8.
2. Warkentin TE, Kelton JG. Temporal aspects of heparin-induced thrombocytopenia. N Engl J Med 2001;344:1286–92.
3. Nuttall GA, Oliver WC, Santrach PJ, et al. Patients with a history of type II heparin-induced thrombocytopenia with thrombosis requiring cardiac surgery with cardiopulmonary bypass: a prospective observational case series. Anesth Analg 2003;96:344–50.
4. Selleng S, Lubenow N, Wollert HG, et al. Emergency cardiopulmonary bypass in a bilaterally nephrectomized patient with a history of heparin-induced thrombocytopenia: successful reexposure to heparin. Ann Thorac Surg 2001;71:1041–2.
5. Warkentin TE, Greinacher A Heparin-induced thrombocytopenia: recognition, treatment, and prevention: the Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy. Chest. 2004;126(3 Suppl):311S–337S.